Swollen arms and legs

I went to my doc about swelling in my arms and legs. They put me on to water tablets and I don't understand this as I already wet myself all the time and get large pads from the continence clinic as it is really bad. The swelling did not go away either. I had radiotherapy really two years ago in my eye for militant melanoma of the iris. I am wondering if the swelling has anything to do with that or is it just my fibromialgia playing up. Arms and legs are in so much pain. Fed up with all of it.

10 Replies

  • Cancer.Net has a really good article on swelling after radiotherapy it does say that this can actually happen quite some time after radiotherapy.

    Re the incontinence has the clinic said what is causing that is it a by product of the cancer?

    Did you go back to the doctor to say that the water tablets has not worked?

    Often with fibro you have that feeling that joints or muscles are swollen without them actually being swollen if you get my drift but others may come on who can tell you that they have experienced actual swelling because everyone is different.

    I would personally go back to your GP and see whether you can get to the bottom of this as it must be most distressing for you. Do let us know how you get on.x

  • Fluid retention - I know how you feel, and it may or may not help but this is similar to problems I've had and what has been done. Bear with me, slightly 'foggy' today, hope it makes sense.

    In 2005 I went to see a consultant. 1st test was to measure bladder capacity, mine is twice the size of average. He did a small procedure which basically entailed placing a small net to give it a lift, which for quite some time was successful on it's own. Later, I gained a lot of weight very quickly and problems returned and I had swelling and a whole host of problems but I didn't know at that time about FM. I wont bore you with all of it, probably irrelevant

    Severe fluid retention that extended from feet to mid-torso and was seriouys enough for urgent admission to hospital as ordered by GP. I was placed on strong water tablets, restricted fluid intake to 1 litre daily. 7 days later, I had lost 11kg all fluid, which led to further complications before I could come home.

    Since then, I take fluid tablets twice a day, and I have managed to sort of train my bladder to regular trips to the WC throughout the day. Since diagnosis of FM, I have been prescribed Duloxetine, which has had a very happy side effect in calming down the bladder urgency, rarely have any 'accidents' now!

    It is very important to take those tablets even though it sounds insane when you have this problem. To manage the other end, I would recommend obviously sticking with the pads, but to work out the most beneficial system in regular WC trips. You could ask about the Duloxetine too. and it may well be beneficial to at least talk to a Consultant?

    This is my experience, but we know the body is a weird but wonderful creation (ha! :) )

    and as individual as the finger prints! One thing though, I do believe you could benefit from talking to a specialist. The one I spoke to, (nice guy) said too many people, often in middle age, just accept these problems as a problem of ageing when in fact most would have at least some benefit from a variety of treatment options.

    Tulip :) xx

  • p.s. I was told cutting caffeine can help x

  • I drink mostly flavoured water and nothing after 8. Doesn't change the situation at all. Worse luck

  • It leaves you feeling so awful doesn't it? Try to get a referral for the specialist, nothing to loose, and at least you can get a good chance at having it treated.

    I wish you the very best. :) Tulip xx

  • Hi there. I have fluid in both of my legs and feet, the cause is a mystery but no one seems worried about it.

    I cant take water tablets due to a kidney problem. As my GP pointed out if i had water tablets i would have to drink more to keep my kidneys going, so no point in taking them.

    I think that we have all been where you are now and believe me being part of this group is a good place to be, we all help and support each other so that you are never left coping alone.

    Come on the site as often as you like, moan. groan, ask questions or join in with the general chat. It all helps.

    Hugs sue

  • I am so genuinely sorry to read that and I sincerely hope that you can find some resolution and relief to this issue. that does sound kinda weird? I want to genuinely and sincerely wish you all the best of luck.

    All my hopes and dreams for you


  • I started last year with my left leg swelling from hip to toe .doc says it just part of the illness and my answer to that was how does it help me then my hands started he said it was a yeast intolerance so cut yeast out still happens ,some times I think they just guess because we have so many wide spread problems the don't know what to do .

    15 years ago I was told that I had fibro 7 years of fighting and reading everything I could find I realised that they only started to take this illness seriously 4 years ago and are now teaching doctors about this better . I took the chance and changed doctor as I needed some one to take a fresh look best decision I have made in years doctors start to come complacent and just up meds and shove you out the door new eyes think out side the box . I'm now being sent to Manchester teaching hospital pain centre as my new doctor thinks that maybe some of my meds are creating more problems so I wish you all the luck in the world with getting some constructive help x

  • I think your doc is probably right about meds my doc starting to think the same way but I'm so scared to come off any of them and I shouldn't be as the pain is always there. The other doc in my surgery says that if I want to change meds that the come down from lyrica would be horrendous. So who do you turn to?

  • I've had the same talk and you reduce it slowly allowing your body to adjust and as doing that and the pain get to bad you can increase it again I stopped taking one of my tablets because I didn't think it was doing anything the doctor agreed to try it its for arthritis as well as the fibro am a lucky girl and within 2 weeks I was in so much pain in my joints I had to go back on it .I also came of of another tablet few weeks ago and so far I can't see why I was on it . I would say ask your to for a double appointment and have a chat . how long you been suffering with this .do you go to a pain clinic . and if you do need some one to tell at if it doesn't work out the way you want it to am here x

You may also like...